Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 22, NWS Green Bay, WI

June 27, 20134 counties in Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 27, 2013, 4:10 PM CDT for 4 counties in Wisconsin. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2013, 4:10 PM CDT (21:10 UTC)
Expired
Jun 27, 2013, 5:00 PM CDT
In force
50 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Langlade County, WI, Marathon County, WI, Menominee County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 93 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:27 PM CDTTSTM WND DMGBirnamwood, WIFEW TREES AND POWERLINES DOWN IN BIRNAMWOOD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2013-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2013-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WUUS53 KGRB 272110
SVRGRB
WIC067-073-078-115-272200-
/O.NEW.KGRB.SV.W.0022.130627T2110Z-130627T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
410 PM CDT THU JUN 27 2013

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LANGLADE COUNTY IN NORTH CENTRAL WISCONSIN...
  NORTHEASTERN MARATHON COUNTY IN CENTRAL WISCONSIN...
  NORTHWESTERN MENOMINEE COUNTY IN NORTHEAST WISCONSIN...
  SHAWANO COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 500 PM CDT

* AT 406 PM CDT...SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF   
ANTIGO AND NEAR HOGARTY...AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  ANTIGO...NEOPIT...WITTENBERG...GLANDON...NEVA...BRYANT...HOGARTY...
  POLAR...ELMHURST AND ANIWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4499 8874 4474 8921 4507 8947 4528 8903
TIME...MOT...LOC 2109Z 328DEG 21KT 4523 8917

HAIL...1.00IN
WIND...<50MPH

$$

TE
2 follow-up statements
550 
WWUS53 KGRB 272129
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
429 PM CDT THU JUN 27 2013

WIC067-073-078-115-272200-
/O.CON.KGRB.SV.W.0022.000000T0000Z-130627T2200Z/
LANGLADE WI-MARATHON WI-MENOMINEE WI-SHAWANO WI-
429 PM CDT THU JUN 27 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SHAWANO...
NORTHWESTERN MENOMINEE...NORTHEASTERN MARATHON AND SOUTH CENTRAL
LANGLADE COUNTIES UNTIL 500 PM CDT...

AT 425 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED 8 MILES SOUTH OF 
ANTIGO AMD NEAR BIRAMWOOD.  THE STORMS WERE MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
WITTENBERG...NEOPIT...SHEPLEY...BRYANT...MATTOON...POLAR...PHLOX...
ZOAR AND UPPER BASS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4503 8941 4528 8903 4499 8874 4474 8921
TIME...MOT...LOC 2128Z 276DEG 18KT 4503 8913

HAIL...1.00IN
WIND...<50MPH

$$

TE
152 
WWUS53 KGRB 272139
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
439 PM CDT THU JUN 27 2013

WIC067-073-078-115-272148-
/O.CAN.KGRB.SV.W.0022.000000T0000Z-130627T2200Z/
LANGLADE WI-MARATHON WI-MENOMINEE WI-SHAWANO WI-
439 PM CDT THU JUN 27 2013

...THE SEVERE THUNDERSTORM WARNING FOR SHAWANO...NORTHWESTERN
MENOMINEE...NORTHEASTERN MARATHON AND SOUTH CENTRAL LANGLADE COUNTIES
IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL 
POSSIBLE WITH THE THUNDERSTORMS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GREEN BAY.

LAT...LON 4503 8941 4528 8903 4499 8874 4474 8921
TIME...MOT...LOC 2138Z 276DEG 18KT 4502 8906

$$

TE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:31 PM CDT, 39 minutes earlier.

Area forecast discussion, Jun 27, 3:31 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
331 PM CDT THU JUN 27 2013

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SHORT TERM...TONIGHT AND FRIDAY
ISSUED AT 331 PM CDT THU JUN 27 2013

LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW A 100KT JET
STREAK DIVING INTO THE WESTERN GREAT LAKES AS THE SOUTHWEST SUB-
TROPICAL RIDGE BUILDS NORTHWARD. VARIOUS SHORTWAVE IMPULSES FROM
SOUTHERN MANITOBA TO THE UPPER PENINSULA COMBINED WITH INCREASING
INSTABILITY AROUND 1500 J/KG ARE TRIGGERING SCATTER SHOWERS AND
THUNDERSTORMS. MANY STORMS HAVE BEEN FLIRTING WITH SEVERE
LEVELS...WHICH SHOULD CONTINUE THROUGH EARLY THIS EVENING. PRIMARY
UPPER TROUGH OVER SOUTHEAST MANITOBA WILL BE DROPPING INTO THE
REGION TOMORROW. THE MAIN FORECAST CONCERNS REVOLVE AROUND SEVERE
WEATHER FOR THE REST OF TODAY AND PRECIP TOMORROW.

TONIGHT...CHANNELED VORTS ON THE CYCLONIC SHEAR SIDE OF THE UPPER
JET WILL BE DIVING SOUTHEAST THIS EVENING ACROSS NORTHERN
WISCONSIN.  AMPLE INSTABILITY AROUND 1.5K J/KG COMBINED WITH THIS
FORCING ALOFT SHOULD BE ABLE TO SUSTAIN STORMS INTO EASTERN
WISCONSIN LATER THIS AFTERNOON AND THIS EVENING.  AS THE JET STREAK
SHIFTS A LITTLE SOUTH AND THE UPPER LOW MOVES OVER LAKE
SUPERIOR...0-6KM BULK SHEAR VALUES WILL BE DROPPING THIS EVENING.
COMBINED WITH LOSS OF INSTABILITY...SHOULD SEE STORMS DIMINISH IN
INTENSITY BY MID EVENING.  STILL SOME SHOWERS COULD POP UP THROUGH
THE NIGHT OVER NORTH-CENTRAL TO NORTH-EAST WISCONSIN AND WILL LEAVE
SMALL POPS IN THE FORECAST FOR THE REST OF THE NIGHT.  LOWS IN THE
50S AND 60S.

FRIDAY...THE UPPER LOW OVER LAKE SUPERIOR WILL DROP SOUTHEAST ACROSS
THE CENTRAL GREAT LAKES.  AS THIS OCCURS...A DEEP TROUGH WILL DROP
ACROSS THE STATE WHICH SHOULD BRING SHOWERS AND STORMS TO NORTHERN
WISCONSIN DURING THE MORNING.  ADDITIONAL STORMS ARE LIKELY IN THE
AFTERNOON WITH HELP FROM DIURNAL INSTABILITY.  WITH THE CLOUD COVER
AND COOLER TEMPS...NOT ANTICIPATING ANY SEVERE STORMS AT THIS TIME.
A MOSTLY CLOUDY DAY WITH HIGHS IN THE UPPER 60S TO MID 70S.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
ISSUED AT 331 PM CDT THU JUN 27 2013

FOR THE EARLY PORTION OR THROUGH
SATURDAY...CONVECTION WILL MAINLY BE ASSOCIATED WITH THE SOUTHWARD
PASSAGE OF THE TROUGH AXIS. PCPN WILL BE ON THE DECREASE FROM
NORTH TO SOUTH ON SATURDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTH.

COOLER DRIER AIR WILL FILTER INTO THE STATE ON NORTH WINDS AS A
LARGE HIGH PRESSURE SYSTEM SETTLES INTO THE NORTHERN PLAINS AND
GREAT LAKES REGION. PROBLEM OR CHALLENGE WITH THE LATER PERIODS
CONCERN ORIENTATION OF THE RETROGRADING DEEP UPPER TROUGH OR UPPER
LOW OVER THE SURFACE HIGH PRESSURE. H5 TEMPS PROGGED TO BE ONLY IN
THE -12 C RANGE ABOVE THE SURFACE HIGH...SO NOT REALLY A COOL AIR
MASS ALOFT TO SUPPORT INSTABILITY AFTERNOON PCPN...SO WILL LEAVE
THE SHOWER MENTION OUT OF THE LATER PERIODS FOR NOW...BUT CANNOT
RULE OUT VERY ISOLATED SHOWER ACTIVITY.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1234 PM CDT THU JUN 27 2013

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON ACROSS MOST OF NORTH-CENTRAL AND NORTHEAST
WISCONSIN.  ANY THUNDERSTORMS WILL HAVE POTENTIAL TO CREATE STRONG
GUSTY WINDS AND NEAR SEVERE HAIL.  STORMS WILL CONTINUE TO MID TO
LATE EVENING BEFORE DISSIPATING.  THEN AN UPPER LEVEL LOW PRESSURE
SYSTEM WILL DROP SOUTH ACROSS THE REGION LATE TONIGHT INTO
SATURDAY.  STATISTICAL GUIDANCE AND PROGGED SOUNDINGS SHOW CIGS
FALLING TO MVFR LEVELS TOMORROW MORNING AND FAIRLY WIDESPREAD SHOWER
ACTIVITY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MPC
LONG TERM......TDH
AVIATION.......MPC
Hazardous weather outlook, Jun 27, 2:46 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
246 PM CDT THU JUN 27 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-282000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
246 PM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE REST OF THIS
AFTERNOON AND INTO THIS EVENING. SOME OF THE STORMS COULD BE
SEVERE...AND PRODUCE STRONG WINDS AND LARGE HAIL. THE GREATEST
RISK OF SEVERE STORMS WILL OCCUR THROUGH 900 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY. ALTHOUGH THE
STRONGEST STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL...THEY
AREA NOT EXPECTED TO BE SEVERE.

THUNDERSTORMS ARE STILL POSSIBLE FRIDAY NIGHT AND SATURDAY.
INDICATIONS ARE THAT THESE STORMS WILL NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

LMZ521-522-541>543-282000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
246 PM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE REST OF THIS
AFTERNOON AND INTO THIS EVENING. SOME OF THE STORMS COULD BE
SEVERE...AND PRODUCE STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS WILL POSE A HAZARD TO BOATERS AT TIMES FRIDAY
THROUGH SATURDAY.

MPC/TDH

In the hours before

Local storm report, Jun 27, 2:51 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
251 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HEAVY RAIN       1 N HAZELHURST          45.80N 89.71W
06/27/2013  U0.00 INCH       ONEIDA             WI   TRAINED SPOTTER

            NO HAIL TO MENTION.

&&

TERIE
Local storm report, Jun 27, 3:19 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
319 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 W RHINELANDER         45.63N 89.43W
06/27/2013  M1.00 INCH       ONEIDA             WI   LAW ENFORCEMENT

0317 PM     HAIL             RHINELANDER             45.63N 89.41W
06/27/2013  M0.50 INCH       ONEIDA             WI   LAW ENFORCEMENT

            NEAR HIGHWAY 8 AND US 51.

&&

BERSCH
Local storm report, Jun 27, 3:27 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
327 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 S RHINELANDER         45.60N 89.41W
06/27/2013  M1.00 INCH       ONEIDA             WI   PUBLIC

            COURTESY OF WJFW-TV

&&

BERSCH
Local storm report, Jun 27, 3:34 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
334 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             RHINELANDER             45.63N 89.41W
06/27/2013  M1.25 INCH       ONEIDA             WI   BROADCAST MEDIA

            LARGER THAN QUARTER SIZE HAIL AT WJFW-TV IN RHINELANDER

&&

TIMK
Local storm report, Jun 27, 3:46 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
346 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 NW RHINELANDER        45.68N 89.48W
06/27/2013  M1.00 INCH       ONEIDA             WI   PUBLIC

            QUARTER SIZE HAIL IN NEWBOLD. REPORT RELAYED BY WJFW-TV.
            TIME ESTIMATED BY RADAR.

&&

TIMK
Local storm report, Jun 27, 3:53 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
353 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             GLEASON                 45.30N 89.50W
06/27/2013  M0.25 INCH       LINCOLN            WI   TRAINED SPOTTER

&&

TIMK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:52 PM CDTAreal Flood AdvisoryGRBForest3 hr
Jun 27, 11:57 AM CDTSevere Thunderstorm WarningGRBMarathon48 min
Jun 27, 3:03 PM CDTAreal Flood AdvisoryGRBOneida3 hr
Jun 27, 3:04 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida41 min
Jun 27, 3:33 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Oneida42 min
Jun 27, 5:00 PM CDTSevere Thunderstorm WarningGRBOutagamie, Shawano, Waupaca60 min
Jun 27, 5:12 PM CDTSevere Thunderstorm WarningGRBKewaunee33 min
Jun 27, 5:17 PM CDTSpecial Marine WarningGRB88 min
Jun 27, 5:37 PM CDTSevere Thunderstorm WarningGRBBrown, Outagamie, Shawano, Waupaca, Winnebago38 min
Jun 27, 5:48 PM CDTSevere Thunderstorm WarningGRBManitowoc27 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.